Alert archive / Arizona / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 23, NWS Tucson, AZ

July 18, 2004Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 18, 2004, 4:10 PM MST for Cochise County, Arizona. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2004, 4:10 PM MST (23:10 UTC)
Expired
Jul 18, 2004, 4:45 PM MST
In force
35 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Cochise County, AZ

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.2 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2004-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 218 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2004-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
218 J/kg
Mixed-layer CIN
-308 J/kg
Mixed-layer LCL
2308 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 182310
SVRTWC
AZC003-182345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
409 PM MST SUN JUL 18 2004

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL COCHISE COUNTY IN ARIZONA

* UNTIL 445 PM MST

* AT 401 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WEST CENTRAL COCHISE COUNTY...OR ABOUT 
  8 MILES NORTH OF BENSON. THE STORM WAS NEARLY STATIONARY.

DAMAGING WIND...INTENSE RAIN AND HAIL IS LIKELY. MOVE INSIDE A STRONG
BUILDING. DO NOT DRIVE INTO ANY FLOODED AREAS.

LAT...LON 3198 11028 3207 11015 3219 11032 3206 11043

$$

JRG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:30 PM MST, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 18, 2:30 PM MST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
230 PM MST SUN JUL 18 2004

SOUTHEAST ARIZONA FORECAST DISCUSSION

.SYNOPSIS...HIGH PRESSURE ALOFT WILL BECOME CENTERED OVER WESTERN
NEW MEXICO AND EASTERN ARIZONA WHICH WILL PROVIDE A DECREASED CHANCE
OF THUNDERSTORMS THROUGH THE MIDDLE OF THE WEEK. THE UPPER HIGH IS
EXPECTED TO MOVE TOWARD NORTHERN ARIZONA BY THE END OF THE WEEK AND
INTO THE WEEKEND WITH AN INCREASE IN MOISTURE AND THUNDERSTORMS.

&&

.DISCUSSION...LATEST WATER VAPOR LOOP AND GOES PRECIPITABLE WATER
IMAGERY SHOWS MID LEVEL DRY AIR OVER NORTHERN CHIHUAHUA MEXICO
TRYING TO FILTER INTO SOUTHEAST ARIZONA AND SOUTHWEST NEW MEXICO.
UPPER HIGH IS IN THIS GENERAL VICINITY AND WILL CONTINUE TO PUSH
SOUTHWEST.

VISIBLE SATELLITE IMAGERY AND LIGHTNING DETECTION CURRENTLY SHOWING
PLENTY OF ACTIVITY FIRING ALONG THE RIM. CLOSER TO HOME ONLY
ISOLATED CELLS BEING DETECTED AT THIS TIME...MAINLY IN COCHISE AND
GRAHAM COUNTIES.

ALL SHORT RANGE MODELS SHOWING THE CENTER OF THE 500MB HIGH RESIDING
IN THE GENERAL VICINITY OF THE ARIZONA/NEW MEXICO BORDER BY MIDDAY
MONDAY. SOME SLIGHT DISCREPANCIES WITH REGARD TO JUST HOW FAR SOUTH
THE CENTER OF THE HIGH WILL GO. AT ANY RATE THE HIGH WILL LINGER
ACROSS THE AREA THROUGH ABOUT THE MIDDLE OF THE WEEK BEFORE IT
BEGINS TO MOVE BACK TO THE NORTH TOWARD THE FOUR CORNERS REGION BY
THE END OF THE WEEK.

THE GFS IS SHOWING IMPULSES RIDING DOWN THE EAST SIDE OF THE
HIGH...ESPECIALLY LATE IN THE WEEK. SOME OF THESE VORT CENTERS SEEM
UNUSUALLY STRONG AND SUSPECT A FEEDBACK PROBLEM. THE FIRST SUCH
IMPULSE IS ASSOCIATED WITH THE BACK DOOR FRONT TO OUR EAST IN NEW
MEXICO. SATELLITE IMAGERY SHOWS AN AREA OF ENHANCED CLOUDINESS OVER
SOUTHWEST NEW MEXICO AND COINCIDES WITH THE INTERFACE BETWEEN THE
VERY DRY AIR AND THE MOIST AIR SEEN IN WATER VAPOR IMAGERY. THE GFS
PROGS AN AREA OF THETA-E ADVECTION TO BE OVER SOUTHWEST NEW MEXICO
BY LATE MONDAY EVENING OR EARLY TUESDAY MORNING. AS A RESULT...THE
GFS IS PICKING UP ON THIS AND PAINTS A QPF BULLSEYE OF NEARLY ONE
INCH OVER SW NEW MEXICO BY 06Z TUESDAY. OTHER MODELS SHOW PRECIP
FARTHER EAST AND SOUTH ALONG THE SIERRA MADRES...BUT GFS HAS THE
HIGHEST RAINFALL AMOUNT & FARTHER WEST THAN THE OTHER MODELS. WITH
THIS MUCH RAINFALL AND WITH THE GFS SHOWING A VORT MAX OF 40 WOULD
SUSPECT THAT THIS IS A JUST A QPF BOMB...BUT IF WE DO GET SOME
DEVELOPMENT IN THIS AREA IT COULD SEND OUTFLOWS INTO SOUTHEAST
ARIZONA MONDAY EVENING AND EARLY TUESDAY MORNING. HAVE NOT SUGGESTED
THIS IN THE GRIDS OR ZONES AT THIS TIME DUE TO THE UNCERTAINTY AND
THE SUSPECT NATURE OF THE MODEL.

MID LEVEL FLOW WILL REMAIN FROM THE NORTHWEST TO NORTH THROUGH
AROUND THURSDAY. WITH PLENTY OF MOISTURE IN PLACE UNDER THE HIGH WE
WILL CONTINUE TO SEE ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
DEVELOP MAINLY IN THE AFTERNOON AND EVENING. HOWEVER...BY FRIDAY AND
INTO THE WEEKEND THE POSITION OF THE HIGH WILL HAVE SHIFTED
SUFFICIENTLY FAR ENOUGH NORTH TO ALLOW A LONG FETCH OF EASTERLY
WINDS WHICH WILL PULL PLENTY OF MOISTURE BACK INTO THE DESERT
SOUTHWEST FOR AN UPSWING IN POPS FOR FRIDAY THROUGH SUNDAY. AT THIS
TIME ONLY INCREASED THE THREAT SLIGHTLY. SUBSEQUENT SHIFTS MAY HAVE
TO ADJUST POPS FOR THIS TIME PERIOD A BIT HIGHER.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

MOLLERE
Hazardous weather outlook, Jul 18, 11:30 AM MST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1130 AM MST SUN JUL 18 2004

AZZ019-029>035-190700-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE
COUNTY-SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-SANTA
CRUZ COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY-
1130 AM MST SUN JUL 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA

.DAY ONE...TODAY

SYNOPSIS...THE HIGHEST RISK OF SEVERE WEATHER TODAY APPEARS TO BE IN
THE WHITE MOUNTAINS. HOWEVER MOIST CONDITIONS PREVAIL ACROSS
SOUTHERN ARIZONA FOR GENERAL AFTERNOON THUNDERSTORM DEVELOPMENT.

DISCUSSION...THE GFS MODEL PICKS UP THE CURRENT DISTURBANCE IN SOUTH
CENTRAL NEW MEXICO AND CONTINUES MOVING IT EAST TODAY. THIS
DISTURBANCE IN COMBINATION WITH THE MOISTURE IN ARIZONA FAVORS
DEVELOPMENT IN GREENLEE AND NORTHEAST COCHISE COUNTY. THE ONE
DRAWBACK IS MUCH DRIER AIR RESIDES OVER NEW MEXICO...SO THIS
DISTURBANCE WILL NEED TO HOLD TOGETHER LONG ENOUGH TO REACH THE
MOISTURE IN ARIZONA.

ELSEWHERE ABUNDANT MOISTURE REMAINS ENTRENCHED FOR SIGNIFICANT
AFTERNOON THUNDERSTORMS TO DEVELOP. UPPER LEVEL WINDS ARE LESS
FAVORABLE TODAY THAN YESTERDAY SO EXPECT LESS ACTIVITY. STRONG
CONVECTION WILL OCCUR AGAIN OVER THE SIERRA MADRES IN MEXICO. THE
UPPER LEVEL PATTERN TENDS TO SHIFT ANY GUST FRONTS GENERATED FROM
THIS CONVECTION FURTHER WEST INTO CENTRAL AND WESTERN PIMA COUNTY
TODAY. OTHER THAN THE ABOVE IDEAS...NO OTHER FOCUSING MECHANISMS ARE
SEEN AT THIS TIME. THE CLOUD MASS OVER CENTRAL PIMA COUNTY AT NOON
APPEARS TO BE A CONSEQUENCE OF A WEAK MID LEVEL JET MAX...AND IS NOT
EXPECTED TO BE SIGNIFICANT THIS AFTERNOON.

THE PRIMARY PROBLEMS ASSOCIATED WITH ALL THUNDERSTORMS WILL BE
LOCALIZED HEAVY RAINFALL AND WIND. A SLOW MOVING STORM MOTION FROM
THE SOUTH AT ABOUT 5 MPH IS EXPECTED. THUS FLASH FLOODING AND
PROBLEMS WITH LOW WATER CROSSINGS REMAIN A POSSIBILITY TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY.

EXPECT THE UPPER LEVEL HIGH PRESSURE TO REMAIN SOUTH OF THE FOUR
CORNERS AREA THROUGH FRIDAY NIGHT. THIS POSITION IS NOT FAVORABLE FOR
CONTINUED MOISTURE ENTRAINMENT INTO ARIZONA. THUS EXPECT
THUNDERSTORM ACTIVITY TO DECREASE THROUGH MID WEEK. AS THE HIGH
PRESSURE BEGINS TO SHIFT FURTHER NORTH...THE MORE TYPICAL MONSOON
UPPER LEVEL PATTERN WILL COME BACK INTO PLACE BY NEXT WEEKEND.

DRIER AIR FROM NEW MEXICO WILL TRY TO SEEP INTO EASTERN ARIZONA THE
FIRST COUPLE OF DAYS THIS WEEK. PLACES WHERE RAIN HAS OCCURRED AND
SOIL MOISTURE IS HIGH WILL TEND TO DIFFUSE THIS DRIER AIR. THUS DO
NOT EXPECT US TO TOTALLY DRY OUT...AND SUBSEQUENTLY THUNDERSTORMS
REMAIN IN THE FORECAST THROUGH DAY 7.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GWS

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 7:43 PM MSTSevere Thunderstorm WarningTWCPima62 min
Jul 17, 8:17 PM MSTFlash Flood WarningTWCPima28 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.